The signs and symptoms of medication/drug allergy can involve the skin, lungs, gastrointestinal tract (digestive system) and rarely other organs. Occasionally, allergic-like reactions to drugs may take several days to develop and may include other symptoms such as fever, joint aches and rashes. Such reactions may not be due to an IgE antibody but due to other types of immune reactions, although the term "allergic reaction" is commonly used to refer these conditions.
Symptoms after drug ingestion can also result from conditions other than drug allergy. Often drugs elicit a side effect, which is the result of a direct action of the drug (pharmacological or non-pharmacological) but not due to an immune/allergic reaction. Sometimes the symptoms are caused by the illness for which the drug was taken. Occasionally, symptoms are caused by drug interactions when a patient is taking multiple medications at the same time.
Medication/drug allergy symptoms include:
Skin Symptoms: Include itching, flushing, and hives or other forms of rash.
Gastrointestinal (Digestive System) Symptoms: Include tingling and burning of the mouth and throat, swelling, nausea, vomiting, abdominal pain, and diarrhea.
Respiratory Symptoms: Include nasal congestion, runny nose, sneezing, throat swelling, wheezing and/or difficulty breathing.
Life-Threatening Anaphylactic Reactions: These may cause a person to lose consciousness and stop breathing. Call 911 immediately if you suspect anaphylaxis.
Reviewed on 12/11